Alert archive / Wyoming / Snow Squall Warnings in 2020
Snow Squall Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this snow squall warning at Jan 14, 2020, 8:17 PM MST for Albany County, Laramie County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2020, 8:17 PM MST (03:17 UTC)
- Expired
- Jan 14, 2020, 8:45 PM MST
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 108 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WWUS55 KCYS 150318
SQWCYS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
817 PM MST Tue Jan 14 2020
WYC001-021-150345-
/O.NEW.KCYS.SQ.W.0004.200115T0317Z-200115T0345Z/
Albany WY-Laramie WY-
817 PM MST Tue Jan 14 2020
The National Weather Service in Cheyenne has issued a
* Snow Squall Warning for...
Southeastern Albany County in southeastern Wyoming...
Southern Laramie County in southeastern Wyoming...
* Until 845 PM MST.
* At 817 PM MST, a dangerous snow squall was located along a line
extending from 10 miles southwest of Gun Barrel to near Crystal
Lake Campground, moving east at 15 mph.
HAZARD...Poor visibility in heavy snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 19.
Interstate 80 in Wyoming between mile markers 340 and 393.
Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox
Farm-College and South Greeley High.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Serious injuries and deaths may result from people exiting their
vehicles during a snow squall. Drivers may not be able to see you or
to stop! If stopped on the roadway or involved in an accident,
quickly exit your vehicle move as far away from the roadway as
possible ONLY when it is safe to do so. Do not stand along or near
the roadway, since approaching vehicles may be unable to maintain
control.
&&
LAT...LON 4145 10438 4100 10412 4100 10547
TIME...MOT...LOC 0317Z 269DEG 15KT 4137 10452 4111 10520
$$
Braun1 follow-up statement
459 WWUS55 KCYS 150345 SQWCYS Snow Squall Warning National Weather Service Cheyenne WY 845 PM MST Tue Jan 14 2020 WYC001-021-150355- /O.EXP.KCYS.SQ.W.0004.000000T0000Z-200115T0345Z/ Albany WY-Laramie WY- 845 PM MST Tue Jan 14 2020 ...THE SNOW SQUALL WARNING FOR SOUTHEASTERN ALBANY AND SOUTHERN LARAMIE COUNTIES HAS EXPIRED... The snow squall which prompted the warning has weakened. Therefore, the snow squall warning has been allowed to expire. Roads will remain snow covered. LAT...LON 4145 10438 4100 10412 4100 10547 TIME...MOT...LOC 0345Z 269DEG 15KT 4137 10442 4111 10509 $$ Braun
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 4:42 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Jan 14, 4:42 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 PM MST Tue Jan 14 2020
.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MST Tue Jan 14 2020
Tricky forecast setting up for tonight and Wednesday as a fast
moving upper level trough and Pacific cold front will move across
the area over the next 6 to 10 hours. Winds have continued to be
gusty this afternoon but have remained below 55 mph. Expect a lull
in the winds for a time tonight, but they will likely increase
once again behind the cold front.
Expect snowfall to increase from west to east between 500 pm and
900 pm this evening. Visible Satellite loop shows this area of
snow now pushing into southern Wyoming with snow expected in
Carbon county over the next few hours. Thankfully, this band of
snow will be very fast moving and likely out of most of the area
by midnight tonight. However, snow may be moderate to heavy at
times for most of Carbon and Albany county with snow as far east
as the Interstate 25 corridor. Expect a quick 1 or 2 inches of
snow along and south of I-80 from the I-80 Summit to the Rawlins
area, especially between Laramie and Rawlins, with 3 to 6 inches
of snow for the mountains. Thought about issuing a Winter Weather
Advisory for the Snowy & Sierra Madre Ranges tonight and for the
northern Snowy Range Foothills near Elk Mountain (for drifting and
blowing snow), but with the relatively short duration of the
event, decided to hold off on an advisory and address it with a
Special Weather Statement instead.
The other forecast concern tonight into Wednesday is winds
increasing across most of the wind prone areas, along with the
position of a surface arctic airmass. The arctic cold front to the
north and east is expected to drift south into the northern
panhandle of Nebraska and far east central Wyoming late tonight.
The extent that this front moves southward will determine the wind
threat for the I-80 Summit and adjacent foothills. If the front
moves into the southern panhandle/Colorado, surface pressure will
rapidly increase across the high plains, ending any wind threat.
However, models have been consistent in showing this front
stalling near, or just north, of the North Platte River valley
into early Wednesday. Models still indicate 700mb winds of 45-55
knots along with a lee-side inverted trough remaining at the
surface. With this in mind, decided to issue a High Wind Watch for
the I-80 Summit and foothills along with SW Platte County and the
central Laramie Range late this evening through early Wednesday
afternoon. This is a conditional watch based on the forecast
position of the arctic cold front, which is why our confidence is
not high enough for a warning at this time. Kept the Elk Mountain
and Arlington areas out of the watch for now, since precip loading
due to snowfall may decrease winds speeds a bit.
For Wednesday night and Thursday, seasonably cold conditions are
expected to continue as the arctic airmass retreats to the north
and east. It will be dry with little or no chance for
precipitation into Thursday evening. Lows in the teens are
expected with single digits in the colder valleys. Highs in the
mid 30s to mid 40s are forecast which is close to normal for this
time of the year. Attention will then shift to the next Pacific
storm system for Friday.
.LONG TERM...(Thursday night - Monday)
Issued at 241 AM MST Tue Jan 14 2020
Seasonal temperatures expected over the CWA through the period in
a generally progressive upper pattern. Best chance for pcpn looks
to be Friday into Friday night as a decent upper shortwave moves
east across the region. Most pcpn will fall over the higher mtns
where several inches of snow could occur, with downsloping flow
limiting pcpn elsewhere. Could see a relatively short but decent
Bora wind event Friday behind a cold front. A bit milder over the
weekend then a backdoor front looks to bank up against the mtns
Monday as a surface high settles over the central plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 433 PM MST Tue Jan 14 2020
VFR conditions anticipated at all terminals besides KLAR and KRWL
this evening. KLAR and KRWL terminals will see brief snow squall
possibilities from 0Z-1Z. Those two terminals will see temporary
conditions going back and forth between VFR and IFR for brief
periods. Will be monitoring conditions in the event of a extended
TEMPO group for these locations. Winds will be gusty between
25-35 knots over the SE WY terminals this evening and overnight.
Panhandle sites of KBFF, KAIA, and KSNY will see winds pick up
between 3Z-5Z up to 25 knots due to a stalling frontal boundary.
&&
.FIRE WEATHER...
Issued at 226 PM MST Tue Jan 14 2020
No fire weather concerns through the week with cooler than normal
temperatures and generally dry conditions outside of the
mountains. Periods of moderate to locally heavy snowfall are
expected in the mountains through tonight, and on Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 9 PM MST this evening through Wednesday
afternoon for WYZ106-116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...TJTHazardous weather outlook, Jan 14, 2:25 PM MST, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 225 PM MST Tue Jan 14 2020 WYZ101-103>105-107-109>115-118-119-152130- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 225 PM MST Tue Jan 14 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Occasional gusty west to southwest winds are expected today and tonight with gusts of 40 to 50 mph possible. Patchy blowing and drifting snow is also possible west of the Laramie Range. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The next Pacific storm system will impact the weather on Friday, bringing another round of strong winds and some snowfall to the area. .Spotter information statement... Spotter activation will not be needed. WYZ106-116-117-152130- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- 225 PM MST Tue Jan 14 2020 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Another round of strong winds are possible tonight through Wednesday afternoon as another Pacific disturbance and cold front move across the area. A High Wind Watch is in effect beginning late this evening and continuing through early Wednesday afternoon for gusts around 60 mph. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The next Pacific storm system will impact the weather on Friday, bringing another round of strong winds and some snowfall to the area. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-152130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- 225 PM MST Tue Jan 14 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 5:16 PM MST | Snow Squall Warning | CYS | Carbon | 29 min |
| Jan 14, 9:28 PM MST | High Wind Warning | CYS | Albany, Laramie, Platte | 15 hr |
Nearby
Snow Squall Warnings in Wyoming, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.